Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2003, 5:26 PM CDT for Colfax County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 5:26 PM CDT (22:26 UTC)
- Expired
- Apr 30, 2003, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Colfax County, NE
The radar
The Omaha radar (KOAX), 62 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
019 WUUS53 KOAX 302226 SVROAX NEC037-302300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 525 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLFAX COUNTY IN NORTHEAST NEBRASKA * UNTIL 600 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL COLFAX COUNTY...OR ABOUT 20 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS BETWEEN HOWELLS AND SCHUYLER LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4161 9713 4145 9702 4153 9691 4173 9691 $$ GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:05 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 30, 3:05 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT WED APR 30 2003 MAIN NEAR TERM PROBLEM IS THUNDERSTORM CHANCES AND POTENTIAL SEVERE WEATHER. SURFACE ANALYSIS AT 18Z PLACES LOW PRESSURE OVER CENTRAL KANSAS WITH A FRONT EXTENDING OUT OF THE LOW INTO NORTHEAST KANSAS THRU NORTHWEST MISSOURI INTO SOUTHERN IOWA. AFTERNOON SATELLITE PICTURES INDICATE THAT NORTH OF THE FRONT CLOUDS HAVE LINGERED ACROSS MUCH OF NEBRASKA AND IOWA...WHILE GOOD WARMING WAS TAKING PLACE ACROSS KANSAS AND MISSOURI WHERE SKIES HAD CLEARED AND NOW AFTERNOON CUMULUS HAS FORMED. 12Z MODELS INDICATE THAT THE FRONT MAY LIFT A BIT MORE NORTH THIS AFTERNOON...BEFORE MOVING FAIRLY RAPIDLY SOUTH TONIGHT. THIS WILL HELP SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA DESTABILIZE A BIT MORE AND MODELS ALSO INDICATE LOW LEVEL FRONTOGENETICAL FORCING ALONG WITH DECENT SURFACE MOISTURE CONVERGENCE IN THIS AREA. 0-6KM SHEAR VALUES OF 40-50 KTS SUGGEST SOME POTENTIAL FOR SUPERCELLS THIS AFTERNOON INTO THE EVENING BEFORE THE BOUNDARY PUSHES FURTHER SOUTH. A SHORTWAVE IS ALSO FORECAST TO LIFT INTO NORTHERN NEBRASKA TONIGHT WHICH WILL JUSTIFY KEEPING POPS THERE TONIGHT INTO TOMORROW...HOWEVER AGREE WITH SPC DAY 1 OUTLOOK THAT MAIN SEVERE THREAT FOR OAX AREA WILL BE ACROSS SOUTHEAST PARTS OF THE AREA...WITH MAIN WINDOW OF OPPORTUNITY LATE THIS AFTERNOON INTO EARLY EVENING. DID NOT CHANGE MUCH OF THE FORECAST AFTER TONIGHT...EXCEPT TO ADD A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON SATURDAY AS LATEST GFS AND ETA INDICATING TIMING OF LEAD SHORTWAVE OUT OF THE LARGER SCALE WEST COAST TROF TO MOVE IN A BIT FASTER THAN PREVIOUS RUNS HAD INDICATED. .OMA...NONE. CK
Hazardous weather outlook, Apr 30, 11:45 AM CDT, 5 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-302230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1145 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA... MAINLY TO THE SOUTH OF A LINE FROM DAVID CITY TO FREMONT TO HARLAN IOWA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN THIS AREA WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS LOW PRESSURE IN NORTH CENTRAL KANSAS MOVES EAST ALONG A WARM FRONT EXTENDING ACROSS NORTHEAST KANSAS INTO NORTHERN MISSOURI. IN ADDITION TO THE RISK OF SEVERE WEATHER...HEAVY RAIN IS ALSO LIKELY WITH THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON OR THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FOBERT
In the hours before
Local storm report, Apr 30, 11:27 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SE ST EDWARD NE .75 INCH HAIL
04/29/03 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 11:41 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 AM 1 ENE DUNDEE NE .75 INCH HAIL
04/30/03 DOUGLAS REPORTED BY PUBLIC.Local storm report, Apr 30, 11:59 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 5 ESE AUBURN NE .88 INCH HAIL
04/29/03 NEMAHA REPORTED BY COOPERATIVE
OBSERVER.
0700 PM 2 SE ST EDWARD NE .75 INCH HAIL
04/29/03 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0850 PM 4 NW COLUMBUS NE .88 INCH HAIL
04/29/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0855 PM PLATTE CENTER NE .88 INCH HAIL
04/29/03 PLATTE REPORTED BY STORM
SPOTTER.
0855 PM 4 NW COLUMBUS NE 1 INCH HAIL
04/29/03 PLATTE REPORTED BY STORM
SPOTTER, ON HIGHWAY 81.
0933 PM 2 N DEFIANCE IA .88 INCH HAIL
04/29/03 SHELBY REPORTED BY STORM
SPOTTER.
0936 PM DEFIANCE IA 1.25 INCH HAIL
04/29/03 SHELBY REPORTED BY STORM
SPOTTER.
0440 AM 1 ENE DUNDEE NE .75 INCH HAIL
04/30/03 DOUGLAS REPORTED BY PUBLIC.
0605 AM 2 N GLENWOOD IA .75 INCH HAIL
04/30/03 MILLS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 30 min |
| Apr 29, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 29 min |
| Apr 29, 8:06 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 24 min |
| Apr 29, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming | 31 min |
| Apr 29, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 44 min |
| Apr 29, 9:15 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 45 min |
| Apr 30, 12:05 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 25 min |
| Apr 30, 2:20 AM CDT | Flash Flood Warning | OAX | Colfax, Cuming, Dodge | 6 hr |
| Apr 30, 3:24 AM CDT | Flash Flood Warning | OAX | Burt | 6 hr |
| Apr 30, 4:27 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.